Mississippi, 2018

Hail and Damaging Winds in Mississippi, May 15 to 17, 2018

May 15 to 17, 2018 · NWS JAN · 9 events in 6 counties and zones

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$82,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed each day in a warm, moist, and unstable air mass. Some of these storms produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 15, 3:09 PM CST, 6 minutes earlier.

Area forecast discussion, May 15, 3:09 PM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
409 PM CDT Tue May 15 2018

.DISCUSSION...

This Evening through Tomorrow:

With the remainder of daytime heating this afternoon, scattered
shower and thunderstorm activity will continue into the early
evening along two axes through our forecast area. The first extends
primarily from near Natchez, MS northeast toward Greenwood, MS where
modest instability has allowed several storms to become a little
better developed than activity from recent days. Some scattered
showers and a storm or two will also be possible along an axis from
Hattiesburg, MS toward Columbus, MS but weaker instability and
warmer temperatures aloft have limited intensity of that activity.
Gusty winds, possibly some small hail, and short-lived heavy
downpours will be possible through the evening, with most activity
decreasing overnight. Isolated showers and a storm or two will be
possible late tonight into early tomorrow morning as a shortwave
trough slides across the region, but coverage should be low with the
loss of surface-based instability.

Showers and thunderstorms are expected to redevelop across mainly
the northeastern half of the forecast area tomorrow, although even
isolated showers and storms will be possible across the rest of the
area by the afternoon. A few storms could become strong to
marginally severe, with gusty winds and brief downpours being the
primary hazards. Organized severe weather is not anticipated. High
temperatures will be somewhat limited by cloud cover and rain, but
they should still approach the lower 90s in most locations tomorrow.
/NF/

Tomorrow night through Tuesday...

An atypical mid to late May pattern will be in place across the
CONUS through the forecast period. A few scattered thunderstorms
will likely be ongoing at the start of the period Wednesday evening
with some of the hi-res CAM guidance indicating the potential for
upstream convection/MCVs emanating out of the Red River region to
propagate into the ArkLaMiss Delta. This activity, in addition to
any ongoing storms, will have to be closely monitored for severe
potential as they will reside in an environment characteristic of
2000-3000 J/kg of SBCAPE, relatively steep mid-level lapse rates of
6.5-7 C/km and vertical totals approaching 28-30. While SPC does not
have the area highlighted in the day 2 convective outlook, a
marginal risk for severe storms could eventually be needed for a
portion of the area with the main threat being damaging winds. On
the synoptic scale, weak/broad troughing will be located over the
Deep South with shortwave ridging building into the Central Plains
ahead of an upper-level low moving into the Great Basin. This will
keep northwest flow aloft over the ArkLaMiss through Friday with a
chance for diurnally driven thunderstorms each day. Mid-level lapse
rates will not be as impressive on Thursday and Friday, but strong
daytime heating resulting in up to 3000 J/kg of SBCAPE and vertical
totals in the upper 20s will still be supportive of locally gusty
winds with any stronger storms that develop and the severe threat
will have to be monitored on a daily basis.

Heading into the weekend, the aforementioned shortwave ridging will
build into the region and help limit diurnal convection on Saturday.
However, by Sunday the ridge will quickly breakdown with flow
becoming more zonal and will help bring back higher afternoon precip
chances on Sunday. By early next week, the main ridge axis is
progged to remain south of the area over the Gulf of Mexico with
several weak shortwaves/perturbations embedded within the weak zonal
flow aloft. This will help foster additional afternoon thunderstorms
through the middle of next work week. Once again, each day will have
to be monitored for microburst potential, however its too far out
right now to speculate on which day or location would have increased
chances of seeing a strong to severe storm. In terms of
temperatures, expect a brief warm up with high temps creeping back
into the mid 90s through the early weekend as the shortwave ridge
moves through, however highs will "cool" back down into the upper
80s to low 90s through the end of the weekend into early next week.
Overnight low temperatures will be mild each evening with lows in
the upper 60s to low 70s across much of the area. /TW/

&&

.AVIATION...

18Z TAF discussion:
VFR conditions and light winds are expected to prevail at all TAF
sites through the period. However, isolated showers and
thunderstorms will be possible around the region this afternoon
and tonight, and could bring brief periods of gusty winds and
reduced ceilings or visibility. Confidence on impacts at any
particular TAF site were too low to include in TAFs at this time.
Also, some patchy fog may develop late tonight into early
Wednesday morning wherever rain does fall. /NF/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  90  69  88 /  15  40  26  41
Meridian      66  90  68  89 /  24  53  34  46
Vicksburg     69  92  70  89 /  12  27  39  30
Hattiesburg   66  93  68  89 /  24  37  19  50
Natchez       69  92  70  90 /  11  21  25  35
Greenville    71  90  70  90 /  14  33  43  31
Greenwood     68  90  70  88 /  24  37  41  42

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

TW/NF
Hazardous weather outlook, May 15, 3:05 PM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
405 PM CDT Tue May 15 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
162115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
405 PM CDT Tue May 15 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Wednesday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday night through Monday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Monday.

NF

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 15, 1:15 PM CST, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
215 PM CDT TUE MAY 15 2018

MSZ042-152000-
Yazoo MS-
215 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YAZOO COUNTY UNTIL
300 PM CDT...

At 213 PM CDT, Meteorologists were tracking a strong thunderstorm
near Yazoo City, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Yazoo City and Tinsley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 9029 3272 9036 3275 9066 3292 9062
      3292 9045 3293 9045
TIME...MOT...LOC 1913Z 292DEG 13KT 3284 9048

DC
Special weather statement, May 15, 1:53 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
253 PM CDT TUE MAY 15 2018

LAZ026-152030-
Concordia LA-
253 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CONCORDIA PARISH
IN NORTHEASTERN LOUISIANA UNTIL 330 PM CDT...

At 252 PM CDT, Meteorologists were tracking a strong thunderstorm
over Frogmore, or near Ferriday, moving south at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Natchez, Ferriday, Monterey, West Ferriday, Deer Park, Frogmore and
Ridgecrest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3137 9180 3138 9178 3140 9179 3144 9178
      3143 9173 3145 9172 3147 9173 3147 9177
      3162 9176 3161 9174 3163 9171 3169 9171
      3170 9152 3141 9152 3141 9154 3143 9154
      3141 9158 3138 9157 3138 9155 3135 9155
TIME...MOT...LOC 1952Z 001DEG 19KT 3158 9164

DC
Special weather statement, May 15, 2:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
301 PM CDT TUE MAY 15 2018

MSZ025-035-036-152045-
Humphreys MS-Leflore MS-Holmes MS-
301 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HOLMES...
SOUTHWESTERN LEFLORE AND EAST CENTRAL HUMPHREYS COUNTIES UNTIL 345 PM
CDT...

At 301 PM CDT, Meteorologists were tracking a strong thunderstorm
near Swiftown, or 9 miles northeast of Belzoni, moving northeast at
10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tchula, Swiftown and Cruger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3311 9035 3329 9045 3334 9040 3338 9032
      3335 9023 3318 9018
TIME...MOT...LOC 2001Z 242DEG 10KT 3325 9034

DC
Special weather statement, May 15, 2:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
354 PM CDT TUE MAY 15 2018

MSZ025-027-152145-
Carroll MS-Leflore MS-
354 PM CDT TUE MAY 15 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARROLL AND
NORTHEASTERN LEFLORE COUNTIES UNTIL 445 PM CDT...

At 354 PM CDT, Meteorologists were tracking a strong thunderstorm
near Teoc, or near Greenwood. This storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greenwood, Sidon, Avalon, Money, Teoc and Malmaison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 9022 3372 9014 3368 9014 3367 9013
      3368 9001 3345 9000 3340 9006 3338 9025
      3359 9027 3370 9027 3370 9026 3374 9024
TIME...MOT...LOC 2054Z 226DEG 2KT 3359 9012

DC

The radar

The Jackson/Brandon,MS radar (KDGX), 72 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
May 15, 3:15 PM CST
Where
Jasper County, 0.59 mi W of Bay Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.970, -89.310

A large tree was down across a road. There was also some roof damage to a house and a shed.

Thunderstorm Wind, Sunflower

When
May 15, 5:05 PM CST
Where
Sunflower County, 0.9 mi NE of Linn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.660, -90.620

A tree was blown down on Highway 442 by Linn Methodist Church.

Thunderstorm Wind, Washington

When
May 15, 5:57 PM CST
Where
Washington County, 0.9 mi NE of Hollandale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.180, -90.860

Power was out in Hollandale with a few power poles down in the area.

Hail, Washington

When
May 15, 5:57 PM CST
Where
Washington County, 0.9 mi NE of Hollandale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.180, -90.860

Thunderstorm Wind, Jones

When
May 16, 1:31 PM CST
Where
Jones County, 0.59 mi W of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.700, -89.140

A portion of the roof was blown off of Water Station Number 1.

Hail, Jones

When
May 16, 1:34 PM CST
Where
Jones County, 0.69 mi S of Laurel
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.690, -89.130

Dime to quarter size hail fell at the Jones County EOC.

Hail, Clay

When
May 16, 6:06 PM CST
Where
Clay County, 2.74 mi WNW of Cahns
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.593, -88.765

Half dollar size hail fell along Mhoon Valley Road.

Thunderstorm Wind, Noxubee

When
May 16, 7:36 PM CST
Where
Noxubee County, 2.7 mi WSW of Mashulaville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.060, -88.790

A tree was blown down on Highway 490, three miles southwest of Mashulaville.

Thunderstorm Wind, Jones

When
May 17, 2:12 PM CST
Where
Jones County, 2.72 mi SE of Service
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.700, -89.200

A few trees were blown down in the Calhoun Community west of Laurel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746723, 746724, 746725, 749445, 746726, 746727, 746728, 746729, 746730.